Jonathan D. Shader, DO, CPA, a resident at Western College of Well being Science, School of Osteopathic Medication, of the Pacific Northwest, Lebanon, OR, offered an unusual reason for posterior-intermediate uveitis: the black ink used to create a tattoo.
A 39-year-old lady offered with bilateral ocular irritation, ache, photophobia, bilateral 1+ cells within the anterior chamber and vitreous, and puff ball on the ora, Shader described.
Whereas the laboratory and imaging findings for uveitis had been unfavorable, this acute sort of intermittent uveitis gave the impression to be related to “swelling and induration of the affected person’s black ink tattoos,” he identified.
Curiously, this downside was not related to tattoos created utilizing different colours on the affected person’s physique.
When the black ink tattoo was made, no swelling or induration occurred at the moment.
Remedy with oral prednisone resolved the signs, however they recurred with a steroid taper.
Adalimumab (Humira, Abbvie Inc.) efficiently managed this case, Dr. Shader reported.
In commenting on the rarity of this response to black tattoo ink, he stated that only some such case collection and studies of black ink tattoo related uveitis have been reported.
“It’s a situation with simultaneous irritation of the eyes and pores and skin, it’s a bilateral, power, non-caseating granulomatous irritation in people with intensive areas of tattooing that consist totally of black ink,” he commented.
When a biopsy of the tattoos was carried out, “a sarcoid-like response with granulomas that contained clean ink” was seen. Immunosuppression therapy and biologics are profitable therapies in such instances.
This case was offered by Shader on the American Society of Cataract and Refractive Surgical procedure as a poster from July 23-27, 2021.
He has no monetary curiosity on this material.
See more ASCRS coverage here